Pfizer denies Viagra-blindness link

Pfizer Inc. said today that a review of all post-marketing ocular event reports has concluded that there is no evidence of increased risk of blindness among patients taking Viagra.

“There is no evidence that Viagra causes blindness or any other serious ocular condition,” said Dr. Joseph Feczko, Pfizer’s chief medical officer. “Men taking Viagra are at no greater risk for blindness—including vision loss from NAION—than men of similar age and health not taking the medicine.”

Pfizer said discussions are progressing with the U.S. Food and Drug Administration to update the Viagra label to reflect rare reports of non-arteritic anterior ischemic optic neuropathy (NAION) in some men who have used the medicine.

While the FDA concluded that no causal relationship between Viagra and NAION has been established, Pfizer has agreed with the agency to include the fact of these reports in the Viagra label to help inform physicians and patients. It is Pfizer’s understanding that the FDA has asked that similar information be included in the labels of all oral ED medicines.

NAION, among the most common acute optic nerve diseases in older adults, shares a number of common risk factors with erectile dysfunction: over 50 years of age, high blood pressure, high cholesterol, and diabetes.

Since Viagra was introduced in 1998, Pfizer and regulatory authorities around the world have regularly reviewed all reported adverse events, including those involving the eye. No regulatory authority has concluded that Viagra use is associated with an increased risk for blindness. Most of the reported NAION cases occurred in Viagra users with underlying anatomic or vascular risk factors associated with the development of NAION.

Pfizer has shared this information with CBS News, which plans to air a story tonight highlighting reports of blindness with Viagra. Pfizer said it is concerned that such news reports unnecessarily alarm patients. “After more than 10 years of rigorous clinical study and worldwide safety monitoring of a medicine used by more than 27 million men, there is no evidence to suggest a link between Viagra and blindness or other serious ocular events,” Dr. Feczko said. “In addition, several studies specifically looking into the effect of Viagra in the eye by Pfizer as well as independent ophthalmologic experts found Viagra to have no serious adverse effects on the eye.”

As with any medication, patients should consult their physician about use and follow the product’s prescribing information.

From Pfizer Inc.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.